WEDNESDAY, July 18, 2001 (HealthDayNews) -- A powerful drug used to treat schizophrenia dramatically increases the risk of two deadly heart conditions, government scientists say.
Researchers from the U.S. Food and Drug Administration (FDA) say the drug, clozapine, has been linked to dozens of cases of myocarditis and cardiomyopathy, including 28 deaths, in the last decade. Myocarditis is an inflammation of the heart muscle, while cardiomyopathy is weakening of the heart muscle. Both can be fatal.The drug's more common side effect is a potentially grave drop in white blood cells, a problem called agranulocytosis, which the FDA has recognized for some time. Patients starting on clozapine must have regular blood tests to guard against the condition.
Roughly 2.2 million Americans, evenly split between men and women, suffer from schizophrenia. Clozapine, marketed as Clozaril by the international drug firm Novartis, is used as a last resort for patients who don't respond to other therapies.
The link between clozapine and heart damage was first reported in November 1999 by Australian researchers who found 23 cases of myocarditis and cardiomyopathy, including six deaths, among schizophrenics taking the drug in that country.
Nearly 189,000 Americans had taken clozapine between 1990, when it was approved, and the end of 1999.
In the latest study, which appears as a research letter in tomorrow's issue of the New England Journal of Medicine, FDA scientists report 28 cases of myocarditis in Americans taking clozapine during that period. Eighteen were fatal. There also were 41 reports of cardiomyopathy, of which 10 led to death. Analysis of the case reports suggest the risk of death from myocarditis was lower for patients who'd been taking the drug for less time and at lower doses.
About half the cases of cardiomyopathy and two-thirds of myocarditis cases were confirmed. Five confirmed deaths from myocarditis occurred in the first month of treatment, suggesting a mortality rate from the disease at least 80 times greater than average, the FDA scientists say.
"It's probably higher because of underreporting," says Dr. David Graham, an FDA medical officer and co-author of the letter. He says the absolute risk of heart complications associated with clozapine is low.
Agency officials could not be reached for comment yesterday on whether the latest research would prompt any action.
Clozapine can cause hypotension, or low blood pressure, though most patients gradually adjust to the change. However, that is probably unrelated to its effects on the heart muscle, experts say.
Dr. David Garver, director of schizophrenia research at the University of Louisville School of Medicine, says most psychiatrists are likely unaware of the heart risks of clozapine. Although he describes it as a "miracle drug" for many patients, he says the package label should alert doctors to this newly discovered side effect.
The most recent online version of Clozaril's package insert does mention reports of myocarditis and heart failure associated with the drug and advises it be "used with caution" in patients with cardiac disease.
Harry Rohme, a Novartis spokesman, says the latest figures show Clozaril is "temporally associated" with heart problems, but not that the drug causes them. "I don't know that our people have a lot of confidence in what can be inferred from this data," he says.
Many people in the case reports had heart conditions, were taking several medications or had other risk factors such as a history of smoking or obesity that might have contributed to their illness and death, he says.
"I don't know of any current plans to revise the labeling on Clozaril," Rohme says.
What To Do
You also can try the National Alliance for Research on Schizophrenia and Depression or the National Institute of Mental Health.